Iowa, 2018

Heavy Snow in Iowa, February 10, 2018

February 10, 2018 · NWS DVN · 1 event in 1 county or zone

Another upper level storm system tracked east across the Plains and into Iowa the morning of February 10th, bringing snow to portions of eastern Iowa and northwest Illinois. Snow covered roads and reduced visibilities were seen as the snow fell between midnight and 10 am.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Another upper level storm system tracked east across the Plains and into Iowa the morning of February 10th, bringing snow to portions of eastern Iowa and northwest Illinois. Snow covered roads and reduced visibilities were seen as the snow fell between midnight and 10 am. Snowfall totals between 1 and 4 inches were common, with a few locally higher amounts in Keokuk County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 9, 11:31 PM CST, 29 minutes earlier.

Area forecast discussion, Feb 9, 11:31 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1131 PM CST Fri Feb 9 2018

...AVIATION UPDATE...

.UPDATE...
Issued at 821 PM CST Fri Feb 9 2018

Cancelling original advisory counties early as snow has ended.
First segment of new advisory goes into effect at 9 pm CST. Made
some minor adjustments to snowfall amounts tonight into Saturday,
shading some of the higher amounts slightly farther north based on
latest WRF/RAP/HRRR runs. Still looking at 1 to 4 inch amounts
area-wide.

UPDATE Issued at 617 PM CST Fri Feb 9 2018

Corrected to add Warren County IL to Winter Weather Advisory
beginning at 11 pm CST.

UPDATE Issued at 541 PM CST Fri Feb 9 2018

Update for changes to winter weather headlines. Forcing is
diminishing, but high res models continue to show snow persisting
through the evening hours. Have extended the current advisory
from 6 pm to 9 pm CST, with ongoing snow over most of the area.
Will cancel the 3 counties under warning with the snow band
dropping south. Other advisory headlines start as scheduled at 9
pm CST for the overnight snow event.

&&

.SYNOPSIS...
Issued at 347 PM CST Fri Feb 9 2018

Heavy snow band that stuck around most of the day is showing a
weakening trend as the forcing for snow subsides.  Visibilities of
less than 1/2 mile were reported in the heaviest bands.  The
headlines for this afternoon will be allowed to expire as there
appears to be a small break between this round and the next round of
snow.

&&

.SHORT TERM...(This Evening through Saturday)
ISSUED AT 347 PM CST Fri Feb 9 2018

Current advisories and warnings for slow moving narrow bands of
heavy snow from southeast IA into the IL highway 34 and I-80
corridors will remain in place for now. However, the forcing
driving this snow is waning and exiting eastward. Will thus be
following trends closely and may be able to cancel some of these
before the scheduled 00z expiration.

Focus turns to the next round of snow that will overspread at
least the southern half of the forecast area late tonight through
early Saturday morning. The next round of upper level forcing,
acting on the mid level baroclinic axis northwest of the surface
front stretched from OK to lower MI, will produce the next round
of snow beginning this evening over southwest IA and spreading
E-NE across the forecast area overnight. While there could be at
least narrow bands of light snow remaining across far southeast IA
into west central IL early, it looks like enough of a break to
treat the next round of snow as a separate system for headline
purposes.

Forecast models once again are in overall poor agreement, with the
GFS and ECMWF in a more southerly camp, while the NAM and Canadian
show the primary snow axis setting further north. The former
solutions appear to be better verifying in the near term and
appear to make more sense in the current synoptic setup. Have
thus biased the forecast following a more southerly track through
SE IA into W central IL from around mid evening into mid morning
Saturday and a new Winter Weather Advisory was issued for the
possibility of 3 inches or more across this swath in this
timeframe. Broke out the eastern segment for a 11 pm start, while
the western half begins at 9 pm. Due to the poor handling of both
operational models and high res models, confidence the in location
of the axis of 3 plus inch snowfall, supported by most models
with this system, is low. Thus, much of the advisory area will
likely be in a 1 to 2 inch range, with smaller areas of 3 to 4
inches. Even the lower end snowfall totals would result in another
round of hazardous travel by early Saturday morning.

Most of the snow with this system will be winding down by mid
morning Saturday, followed by cloudy and seasonably cold
conditions Saturday afternoon with fresh snow cover and the cold
high pressure holding temperatures in the 20s.

.LONG TERM...(Saturday Night through Friday)
ISSUED AT 347 PM CST Fri Feb 9 2018

Yet another round of snow is expected for Saturday night into
early Sunday, followed by a stretch of dry weather and a warming
trend going into the middle of next week. Low confidence chances
for rain or snow are in the forecast for late Thursday into next
Friday.

The next round of snow for Saturday night into Sunday has long been
advertised to set up and impact areas further south than the
initial weekend system. This would make sense as the current
driving baroclinic axis settles further south in time. However,
latest model runs appear to have pushed the QPF/snowfall area
back north, with an axis of possible advisory level snows over the
southeast third to possibly the southern half of the forecast
area. With current headlines in place and low confidence with the
handling this secondary system, no headlines were issued for now
and have gone out with conservative snowfall amounts of roughly
from 1 to 2 inches for Saturday night into Sunday morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1125 PM CST Fri Feb 9 2018

06Z TAFS focused on fine tuning timing/intensity of snow overnight
into Saturday morning. Locale of heavier axis looks to have
highest impact at KCID/KMLI, with periods of LIFR conditions
expected overnight. Lesser intensity, generally 2-5SM, expected at
KDBQ and KBRL. Snow forecast to diminish from 14z-16z with
improving conditions in the afternoon.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 7 AM CST Saturday for Henry IA-
     Iowa-Jefferson-Johnson-Keokuk-Van Buren-Washington.

     Winter Weather Advisory until 9 AM CST Saturday for Cedar-Des
     Moines-Lee-Louisa-Muscatine-Scott.

IL...Winter Weather Advisory until 9 AM CST Saturday for Henderson-
     Henry IL-Mercer-Rock Island-Warren.

MO...NONE.
&&

UPDATE...RP Kinney
SYNOPSIS...Gibbs
SHORT TERM...Sheets
LONG TERM...Sheets
AVIATION...RP Kinney
Hazardous weather outlook, Feb 9, 7:53 PM CST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
753 PM CST Fri Feb 9 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110200-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
753 PM CST Fri Feb 9 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TONIGHT

Another round of snow is expected across the area from late
evening through the overnight. Totals by daybreak will be mainly
in the 1 to 3 inch range. A winter weather advisory is in
effect through early Saturday morning for parts of eastern Iowa
and west central Illinois.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Saturday morning: Snow will end with additional accumulations of
a dusting up to an inch.

Saturday night into Sunday morning: Another round of accumulating
snow will occur southeast of a Cedar Rapids to Freeport line.
Amounts of 1 to 3 inches should be common with roads once again snow
covered and slippery.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight. However, snowfall
reports of an inch or more will be appreciated.

RP Kinney

In the hours before

Local storm report, Feb 9, 10:18 PM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1018 PM CST FRI FEB 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     SNOW             2 SSE SCHAPVILLE        42.37N 90.18W
02/09/2018  M5.2 INCH        JO DAVIESS         IL   TRAINED SPOTTER

            STORM TOTAL.

&&

RP KINNEY
Local storm report, Feb 9, 11:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1147 PM CST FRI FEB 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1146 PM     SNOW             CEDAR RAPIDS            41.97N 91.67W
02/09/2018  M0.5 INCH        LINN               IA   TRAINED SPOTTER

            SNOWFALL AMOUNT IN PAST HALF HOUR.

&&

RP KINNEY
Special weather statement, Feb 9, 11:51 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA IL
1151 PM CST Fri Feb 9 2018

IAZ042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-100800-
Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-Cedar-Clinton-
Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-Henry IA-
Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-Whiteside-
Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-Warren-
Including the cities of Dubuque, Vinton, Cedar Rapids, Anamosa,
Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine,
Davenport, Bettendorf, Sigourney, Washington, Wapello, Fairfield,
Mount Pleasant, Burlington, Keosauqua, Fort Madison, Galena,
Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo,
Princeton, Hennepin, Aledo, Oquawka, and Monmouth
1151 PM CST Fri Feb 9 2018

...Snow spreading back over the area...

Moderate to heavy snow will once again spread over the area
through 1 AM. Expect roads to become snow covered and slick, and
visibilities to drop under one mile through the early morning
hours. The heaviest snow will fall between Highway 30 and Highway
34 in Iowa through 2 AM. Expect up to 1 inch of snow per hour in
the heaviest snow bands.

ERVIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Keokuk

When
February 10, 12:00 AM CST to 10:00 AM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Trained spotters reported 7.9 inches of snow at Sigourney, Iowa and 6.0 inches reported 3 miles west of Richland, Iowa.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739056.